Polycystic Ovarian Syndrome (PCOS) Support Group

Polycythemia is a condition in which there is a net increase in the total circulating erythrocyte (red blood cell) mass of the body. Primary polycythemia occurs when excess erythrocytes are produced as a result of a proliferative abnormality of the bone marrow. Secondary polycythemia is caused by increases of erythropoietin that result in an increased production of erythrocytes.

0 Online

Metformin

I just got diagnosed with PCOS. I don't have diabetes, but some of my harmon levels are high, and I had a small cyst on my left ovary, weight gain, and my period once in a while skips a month.
My doctor said my insulin level was high for non-diabetic person. I have been given Metformin but I was wondering is it normal to prescribe the medication for non-diabetics and do the symptoms sound familiar to anyone?

I also have a 19-month old son, other then my doctor's biopsy results that showed I am not ovulating, I am not really sure if I can conceive or not. My doctors told me to wait and try Metformin to balance my hormones for a few months before I try to conceive.

I have changed my diet to low carbs and have been exercising. However, I have had the medication for about a week now but I have not taken it yet. I am scared because I have never been on any major meds before and I am scared of becoming dependent on the medication and the side affects. I feel like even though I am not diabetic now I will become diabetic when I start taking the meds eventually. Isn't that silly. I am pretty new at all of this. So please some advice on situation.

Replies

deleted_user
deleted_user

metformin is a wonderful drug for women with insulin resistance (which explains your excessively high insulin levels) i am on it, and my life has completely changed.

the thing with PCOS is that you are more prone to develop diabetes if it remains UNTREATED....so the opposite of what you fear is true. you need to treat the syndrome before you do develop diabetes, and metformin is just the drug to do that. good luck, and if you have any other questions, feel free to message me :)
deleted_user
deleted_user

I take met and i haven't had a problem at first my GI tract was upset but that subsided. You can't become dependant on met it is not a narc. I have insulin resistance my bl sugar was 70 but my titer was 22 with should be 14 and under. I think u will do good on met it has helped me ov et but we'll see. Also i like avandia I had no side effects and the GI thing is non existent with that drug and i ov with avandia. but it's expensive 200 bucks for 30 pills.